Ice Storm, Monroe
- When
- January 4, 6:00 PM EST to January 5, 10:00 AM EST
- Where
- Monroe forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.058, -75.339 (the zone’s center; the record gives no point)
Around half an inch of ice accrued on exposed surfaces in the higher terrain of the Poconos from the evening of the 4th into the morning of the 5th. Untreated roadways were extremely hazardous.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Around half an inch of ice accrued on exposed surfaces in the higher terrain of the Poconos from the evening of the 4th into the morning of the 5th. Untreated roadways were extremely hazardous. The freezing rain was caused by the combination of a low pressure system that formed on a cold front in the Ohio Valley and a high pressure ridge that extended into Ontario Province, Canada. The low pressure system moved from near Paducah, Kentucky during the early afternoon of the 4th, to Cincinnati, Ohio during the evening of the 4th, into northern West Virginia during the morning of the 5th, to the southern Delaware coast during the afternoon of the 5th. While it was warm enough aloft for precipitation to fall as rain, enough cold air remained in place near the higher terrain surfaces for the rain to freeze on contact.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 4, 4:35 PM EST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 435 PM EST SUN JAN 4 2004 .SYNOPSIS... A WARM FRONT DRAPPED ACROSS THE CWA THIS AFTERNOON IS PROGGED TO MOVE NORTH DURING THE OVERNIGHT HOURS AND MONDAY MORNING. PRECIPITATION ASSOCIATED WITH THIS FRONT WILL MOVE NORTH WITH IT. AT THE SAME TIME...A COLD FRONT WILL BE MOVING IN FROM THE WEST OVERNIGHT AND CROSS THE CWA MON MORNING INTO MON AFTN BRINGING MORE PRECIP WITH ALONG WITH IT. MUCH COLDER AIR MOVES IN BEHIND THIS FRONT BRINGING AND END TO OUR SPELL OF WARMER THAN NORMAL TEMPERATURES. THE REST OF THE WEEK WILL BE COLD AND MAINLY DRY. && .DISCUSSION... RAIN WILL CONTINUE OVERNIGHT AFTER A BRIEF RESPITE IN THE EARLY EVENING HOURS. RAIN IN THE SOUTHERN POCONOS AND NORTHWEST NEW JERSEY COULD MIX WITH SLEET FROM TIME TO TIME DURING THE OVERNIGHT HOURS IN THE HIGHER ELEVATIONS. PRECIPITATION WILL BECOME HEAVIER AND MORE WIDESPREAD AS THE COLD FRONT ADVANCES IN FROM THE WEST TOWARD MORNING. AROUND AN 1.5 INCHES IS POSSIBLE IN THE SOUTHERN POCONOS...NORTHWEST NEW JERSEY...AND THE LEHIGH VALLEY BEFORE THE FRONT MOVES OFF THE COAST MON AFTERNOON. WHILE SOME ISOLATED FLOODING PROBLEMS ARE POSSIBLE IN AREAS OF POOR DRAINAGE OR ALONG THE MOST FLASHIEST STREAMS...NO WIDEPSREAD FLOODING PROBLEMS ARE ANTICIPATED. SMALLER RAINFALL AMOUNTS ARE ANTICIPATED FURTHER SOUTH. AN SPS WAS ISSUED TO HELP HIGHLIGHT THE SITUATION. AS THE COLD AIR MOVES IN BEHIND THE FRONT ON MON...A BRIEF CHANGEOVER TO SLEET AND SNOW IS POSSIBLE ALL THE WAY DOWN TO CENTRAL NEW JERSEY AND THE LEHIGH VALLEY. HOWEVER...NO SIGNIFICANT ACCUMULATIONS ARE EXPECTED. ONCE THE FRONT MOVES OFF THE COAST...SKIES WILL BEGIN TO CLEAR AND THIS WILL USHER IN A COLD BUT DRY WORK WEEK. IN FACT THE COLDEST TEMPERATURES OF THE SEASON ARE EXPECTED THIS WEEK WITH LOWS IN THE SINGLE NUMBERS IN THE NORMALLY COLDER SPOTS UP NORTH. AS A SIDE NOTE...THE AIR TEMPERATURE AT LEWES DE REACHED 70 DEGREES THIS AFTERNOON...THEN DROPPED 20 DEGREES WHEN AN EASTERLY FLOW DE DEVELOPED. THANKS TO ALL SURROUNDING OFFICES AND HPC FOR THE COLLABORATION/COORDINATION. && .MARINE... SCA HAS BEEN HOISTED ON THE OCEAN. A SCA MAY BE NEEDED MONDAY NIGHT ON THE BAY. && .HYDROLOGY... NO FLOOD WATCH IN EFFECT. HOWEVER...WITH 1.5 INCHES POSSIBLE IN THE NORTHERN PORTIONS OF THE CWA...SOME ISOLATED FLOODING IS POSSIBLE IN AREAS OF POOR DRAINAGE...AND ALONG VERY FLASHY STREAMS. THE PAST FEW DAYS OF RELATIVELY DRY WEATHER HAS ENABLED LOCAL WATERSHEDS TO DRAIN SOMEWHAT BEFORE THIS NEXT EVENT. && .PRELIMINARY POINT TEMPS/POPS... MPO 31 39 21 29 / 90 90 30 10 ABE 35 47 26 37 / 90 90 30 10 RDG 38 47 27 37 / 90 90 30 10 PHL 42 53 32 39 / 90 90 50 10 12N 24 30 15 32 / 90 60 40 10 SMQ 37 48 27 39 / 90 90 50 10 TTN 38 52 30 38 / 90 90 60 10 MIV 46 58 30 40 / 70 90 60 10 N55 46 58 30 41 / 80 90 80 10 ACY 46 58 30 40 / 80 90 80 10 ILG 42 53 30 39 / 70 90 50 10 DOV 46 58 30 40 / 60 90 60 10 GED 48 57 31 41 / 60 90 70 10 && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE/OCEAN...SCA. MARINE/DEL BAY...NONE. && 24/24
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 510 AM EST SUN JAN 4 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-041200- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 510 AM EST SUN JAN 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 326 PM EST SUN JAN 4 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-051100- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 326 PM EST SUN JAN 4 2004 ...MOTHER NATURE TO REMIND US THAT WINTER IS STILL HERE... BIG CHANGES ARE IN OUR FUTURE, WEATHER-WISE THAT IS. AFTER ABOUT TWO WEEKS OF AT OR ABOVE NORMAL TEMPERATURES, A COLDER AIRMASS WILL SOON SPREAD ACROSS THE REGION, ONE THAT IS MORE REPRESENTATIVE OF THE SEASON. BUT FIRST WELL GET TO EXPERIENCE ONE MORE DAY OF EARLY SPRING-LIKE TEMPERATURES ACCOMPANIED WITH PERIODS OF RAIN, POSSIBLY HEAVY AT TIMES. THE FRONTAL SYSTEM THAT HAS BEEN ALMOST STATIONARY THE LAST SEVERAL DAYS, JUST TO OUR NORTH, IS EXPECTED TO LIFT OUT OF THE REGION OVERNIGHT. AT THE SAME TIME, A COLD FRONT WILL APPROACH FROM THE WEST AND IS EXPECTED TO PRODUCE PERIODS OF MAINLY LIGHT RAIN ACROSS PORTIONS OF THE REGION TONIGHT. WITH THE SAME COLD FRONT ON TOP OF US TOMORROW, COUPLED WITH AN AREA OF LOW PRESSURE RIDING ALONG THE FRONT ITSELF, THE RAIN IS EXPECTED TO INTENSIFY AND INCREASE IN COVERAGE. IT APPEARS THE HEAVIEST AND MOST PROLONGED RAINFALL WILL OCCUR NORTH AND WEST OF THE PHILADELPHIA METROPOLITAN AREA. IT IS HERE WHERE RAINFALL AMOUNTS ARE EXPECTED TO BE IN THE ONE TO ONE AND ONE-HALF INCH RANGE. ACROSS THE DELAWARE VALLEY, RAINFALL IS EXPECTED TO BE IN THE HALF-INCH TO ONE INCH RANGE. FURTHER SOUTH INTO THE DELMARVA REGION ABOUT A HALF-INCH CAN BE ANTICIPATED. IF PARTS OF THE REGION DO IN FACT RECEIVE ONE AND ONE-HALF INCHES OF RAINFALL, LOCALIZED FLOODING COULD OCCUR...MAINLY ALONG FLASHIER CREEKS AND STREAMS AND IN POOR DRAINAGE AREAS. LARGER MAINSTEM RIVERS WILL HAVE RISES, BUT ARE NOT EXPECTED TO FLOOD. THE COLD FRONT AND ASSOCIATED PRECIPITATION IS FORECAST TO BE POSITIONED OFF THE NORTHERN MID-ATLANTIC COAST BY TOMORROW NIGHT. COLD AIR BEHIND THE FRONT WILL QUICKLY MAKE ITS WAY INTO THE REGION. POSSIBLY QUICK ENOUGH FOR MIXED PRECIPITATION AT THE TAIL-END OF THE EVENT. THIS WILL MOST LIKELY OCCUR NORTH AND WEST OF THE DELAWARE VALLEY. LITTLE IF ANY ACCUMULATION IS EXPECTED. WHEN YOU WALK OUT THE DOOR TUESDAY MORNING, IT WILL ONCE AGAIN FEEL LIKE WINTER. HIGH TEMPERATURES ON TUESDAY WILL BE 20 TO 30 DEGREES COLDER, TOPPING OUT ONLY IN THE 30S IN MANY AREAS. WEDNESDAY IS EXPECTED TO BE EVEN COLDER. THE WARMEST LOCALES WILL HAVE TROUBLE GETTING OUT OF THE 20S. THUS FAR, THIS WILL BE THE COLDEST AIRMASS OF THE WINTER SEASON. OVERNIGHT LOWS DURING THE MID-WEEK PERIOD COULD EVEN DROP INTO THE TEENS IN CENTER CITY PHILADELPHIA, WITH SINGLE DIGITS NOT OUT OF THE QUESTION FOR THE NORMALLY COLDER MOUNTAIN VALLEYS ACROSS THE POCONOS. TEMPERATURES ARE EXPECTED TO RISE SEVERAL DEGREES BY WEEKS END, BUT STILL BE COLD ENOUGH TO REMIND US THAT THE CALENDAR READS JANUARY. STAY TUNED TO THE NATIONAL WEATHER SERVICE VIA NOAA WEATHER RADIO OR THE INTERNET(WWW.WEATHER.GOV/ER/PHI) OR YOUR FAVORITE MEDIA SOURCE FOR THE LATEST WEATHER INFORMATION. MIKETTA/KRUZDLO
The national radar mosaic for the moment the first event began.
2 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383856, 5383857.